Texas, 2009Hail and Damaging Winds in Texas, July 1, 2009
July 1, 2009 · NWS SHV · 3 events in 1 county or zone
Severe thunderstorms developed across southeast Oklahoma and northeast Texas as a result of strong surface heating and a weak surface trough of low pressure. The storms in southeast Oklahoma were likely aided by the terrain of the Ouachita Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed across southeast Oklahoma and northeast Texas as a result of strong surface heating and a weak surface trough of low pressure. The storms in southeast Oklahoma were likely aided by the terrain of the Ouachita Mountains. The storms were very isolated in nature and produced large hail and damaging thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 1, 2:56 PM CST, 39 minutes earlier.
Area forecast discussion, Jul 1, 2:56 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
356 PM CDT WED JUL 1 2009
.DISCUSSION...
UNAUTHORIZED CONVECTION ONGOING ACROSS EXTREME SE OK/ADJACENT SW
AR THIS AFTERNOON...WHERE A LOW LEVEL REFLECTION OF THE SFC TROUGH
HAS INTERACTED WITH THE HIGHER TERRAIN...STRONG HEATING...AND
STEEP LAPSE RATES TO PRODUCE AT LEAST 1 SEVERE STORM OVER SE
MCCURTAIN CO/WESTERN LITTLE RIVER COUNTY. VISIBLE SATELLITE ALSO
INDICATES BUILDING TOWERS FROM CNTRL TX SE INTO THE SAM
RAYBURN/LOWER TOLEDO BEND COUNTRY...WITH EVEN ISOLATED SHOWERS
DEVELOPING NEAR ANGELINA COUNTY IN VC OF A WEAK SHEAR AXIS. WILL
HIGHLIGHT SLIGHT CHANCE POPS FOR THESE AREAS THIS EVENING...ALTHOUGH
AM EXPECTING THE CONVECTION TO WANE WITH THE SETTING SUN.
OTHERWISE...THE MAIN STORY FOR THE SHORT TERM WILL BE THE HEAT...AS
WE APPROACH THE HOLIDAY WEEKEND. DRY AIR ADVECTING BEHIND THE SFC
TROUGH HAS RESULTED IN GOOD MIXING THIS AFTERNOON...WITH SOME
COMPRESSIONAL HEATING ALLOWING TEMPS THIS AFTERNOON TO
REACH/EXCEED THE CENTURY MARK IN MANY LOCALS ALONG/S OF THE I-20
CORRIDOR OF E TX/N LA. MORE OF THE SAME IS EXPECTED THURSDAY...AS
HEAT INDICES WILL REMAIN NEAR THE AMBIENT MAX TEMP DURING THE
AFTERNOON. THUS...WILL HOLD OFF ON ISSUANCE OF A HEAT ADVISORY FOR
NOW. HOWEVER...THE STORY MAY CHANGE BY FRIDAY AND ESPECIALLY THIS
WEEKEND...AS SRLY WINDS RETURN...THUS RESULTING IN MORE
HUMID/OPPRESSIVE CONDITIONS. THE LOW LEVEL REFLECTION OF THE SFC
TROUGH IS STILL SHOWN ON THE 18Z NAM THURSDAY AFTERNOON...EXTENDING NW TO
SE FROM THE RED RIVER OF NE TX...INTO EXTREME SW AR/N LA...THUS
WITH STRONG HEATING/ANY ENHANCED CONVERGENCE NEAR THE HIGHER
TERRAIN...CAN/T RULE OUT ISOLATED CONVECTION AGAIN
REDEVELOPING...BUT WILL NOT INCLUDE MENTION ATTM. IN
ADDITION...SHORT TERM PROGS INDICATE THE SFC TROUGH TO THE S BACKING
N A TAD INTO THE LOWER TOLEDO BEND COUNTRY/CNTRL LA TONIGHT...WHICH
COULD FOCUS ISOLATED CONVECTION AS WELL DURING PEAK HEATING.
THE UPPER RIDGE TO OUR W BEGINS TO BUILD E INTO THE MID/LOWER MS
VALLEY FRIDAY...HOLDING THROUGH MUCH OF THE WEEKEND. THE GFS HAS
DONE AN ABOUT-FACE IN QUICKLY BREAKING DOWN THE RIDGE
SUNDAY...ALTHOUGH THE ATTENDANT WEAK COLD FRONT DOESN/T WORK S
TOWARDS THE RED RIVER UNTIL LATE SUNDAY AFTERNOON/EVENING. HAVE
MAINTAINED LOW CHANCE POPS FOR THE FAR NRN COUNTIES SUNDAY...WITH
SLIGHT CHANCE POPS FARTHER S...BUT N OF I-20. HAVE SIDED THE
EXTENDED PORTION OF THE FORECAST WITH THE ECMWF...WHICH IS SLOWER
TO BREAK DOWN THE RIDGE...AND MAINTAINS A SLOWER FROPA THROUGH
EARLY WEDNESDAY. AS THE RIDGE BEGINS TO BUILD NE ACROSS THE NRN
PLAINS AROUND MIDWEEK...THE FRONT SHOULD BE REINFORCED SWD UNTIL
IT EXITS THE AREA...HENCE PERHAPS A SHOT AT SOME SCT RAINFALL
OVER A GOOD PORTION OF THE AREA AT THAT TIME.
PRELIMS TO FOLLOW BELOW...
15
&&
.AVIATION...
UPPER LEVEL RIDGING WILL PROVIDE VFR CONDITIONS THROUGH THE
MAJORITY OF THE TERMINAL FORECAST PERIOD. ISOLATED CONVECTION MAY BE
POSSIBLE ON THURSDAY FROM 18Z-00Z. OTHERWISE...EXPECT LIGHT WINDS AS
A WEAK SURFACE BOUNDARY REMAINS STALLED ACROSS THE REGION. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 100 73 101 75 / 0 0 0 10 10
MLU 70 99 71 100 73 / 0 0 0 0 0
DEQ 67 96 70 98 73 / 20 10 10 10 10
TXK 70 97 72 99 75 / 20 10 10 10 10
ELD 67 97 68 99 72 / 10 10 10 0 0
TYR 72 100 75 101 76 / 0 0 0 10 10
GGG 69 100 73 101 74 / 0 0 0 10 10
LFK 72 101 74 101 75 / 20 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
15/05
Hazardous weather outlook, Jul 1, 10:34 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 AM CDT WED JUL 1 2009
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1134 AM CDT WED JUL 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BEGINS TO BUILD EAST INTO
SOUTHERN PLAINS AND MISSISSIPPI VALLEY BY FRIDAY...AFTERNOON
TEMPERATURES WILL REACH THE UPPER 90S AND LOWER 100S AREAWIDE
THURSDAY THROUGH THE UPCOMING HOLIDAY WEEKEND. ALTHOUGH DRY AIR
AT THE SURFACE WILL KEEP HEAT INDICES AROUND THE AMBIENT AIR
TEMPERATURE THURSDAY...THE RETURN OF SOUTHERLY WINDS FRIDAY WILL
LEAD TO MORE HUMID CONDITIONS...RESULTING IN HEAT INDICES NEARING
OR EXCEEDING 105 DEGREES FRIDAY THROUGH SUNDAY.
RESIDENTS THAT ARE OUTDOORS FOR LONG PERIODS OF TIME THIS WEEKEND ARE
URGED TO TAKE FREQUENT BREAKS IN THE SHADE...AND TO DRINK PLENTY
OF WATER TO REMAIN HYDRATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
15
In the hours before
Special weather statement, Jul 1, 1:23 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
223 PM CDT WED JUL 1 2009
OKZ077-012015-
MCCURTAIN-
223 PM CDT WED JUL 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 315 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BROKEN BOW...
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BROKEN BOW...OR 19 MILES WEST OF DE QUEEN...
MOVING SOUTHEAST AT 5 MPH.
PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
05Special weather statement, Jul 1, 1:43 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
243 PM CDT WED JUL 1 2009
ARZ050-059-012045-
LITTLE RIVER-SEVIER-
243 PM CDT WED JUL 1 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER AND SEVIER...
INCLUDING THE FOLLOWING LOCATIONS...
DE QUEEN...HORATIO AND WINTHROP...
AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DE QUEEN...MOVING SOUTHEAST AT 5 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
05Local storm report, Jul 1, 2:42 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CDT WED JUL 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HAIL 9 NNE TOM 33.85N 94.51W
07/01/2009 E1.25 INCH MCCURTAIN OK LAW ENFORCEMENT
&&
PARKERThunderstorm Wind, Bowie
- When
- July 1, 3:35 PM CST
- Where
- Bowie County, 3.5 mi N of New Boston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.500, -94.410
Local emergency manager estimated wind gusts to near 60 mph just north of New Boston, Texas.
Thunderstorm Wind, Bowie
- When
- July 1, 3:40 PM CST
- Where
- Bowie County, 0.69 mi N of New Boston
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.460, -94.420
Trees were downed in town.
Hail, Bowie
- When
- July 1, 3:40 PM CST
- Where
- Bowie County, 0.69 mi N of New Boston
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.460, -94.420
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Massachusetts, July 1, 20091 death · 0.75 in hail · 4 events
- Heat in Pennsylvania, July 1, 20091 death · 1 event
- Flooding in North Dakota, July 1 to 31, 2009$6.0 million · 3 events
- Tornado and Flood in Florida, July 1 to 3, 20091 injured · $910,000 · EF0 · 8 events
- Flash Flooding and Hail in New York, July 1, 2009$100,000 · 1.5 in hail · 24 events
- Lightning Strike in Delaware, July 1, 2009$125,000 · 1 event
- Flash Flooding and Hail in Connecticut, July 1, 2009$70,000 · 0.75 in hail · 10 events
- Flash Flooding and Flooding in Rhode Island, July 1, 2009$50,000 · 0.75 in hail · 8 events
- Drought in Texas, July 1 to 31, 2009$54,000 · 6 events
- Damaging Wind in South Carolina, July 1, 2009$60,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in North Carolina, July 1, 2009$32,000 · 1 in hail · 14 events
- Flash Flood in Connecticut, July 1, 2009$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187971, 187973, 187974.